Too scared to take medication?

I was put on 125mg of sertraline a while ago, I've tried taking it so many times but I get so scared of how it's going to mess with my mind and that'll remove everything, like I won't be able to cry or even panic because it'll make me emotionally numb. I haven't told anyone because I think my family/doctor would kill me, but I don't know what to do! My medication freaks me out to the point of panic attacks...How do I start taking it?

17 Replies

  • Hi Heliza,

    Welcome to the community. I noticed that you recently posted more information about yourself on another community.

    You say you were 'put on' Sertraline but it doesn't sound like you are taking them. Trust me, your GP won't be angry at you. There is a reason behind why you feel this way. You were given good advice about booking a consultation. I think it is great that you are reaching out for help. It's time you translate that into action.

    I refused to take antidepressants for 2 months because I wanted to be emotionally strong enough to get through it. It was a load of rubbish. Having been on them for seven months I can tell you I am definitely not emotionally numb.

    There are techniques you can learn to help you with your anxiety but it doesn't sound like you are ready for them yet. You need to address both your physical and mental health by seeking medical help first.

    I'm here for you and happy to help as much as I can, but I'm limited to my understanding. Please let me know when you've booked yourself an appointment.


  • Thank you so much for your reply 😊 I've booked an appointment with my gp for a weeks time, I'm hoping to talk to her about all of this. I just need to figure out what to say 😕

  • Well done! I am so glad to hear this. You could print off what you have posted on this and the other page if you don't feel like you are able to say it aloud.

    You are making positive steps in the right direction. It's a relief to know you are taking this step. Phew!

    Of course you can still talk about it with me and the others if you want to. You don't have to wait until you are seen by the GP.


  • Thank you 😊 that's a good idea, I might print this out and show it to her, I always get too nervous to actually say what I mean once I'm talking to her. Thanks for the great advice 😊

  • You are very welcome. I wrote everything down when I was at my worst. It meant I had to try and out things in a chronological order. It also meant that I had to address my concerns. That in itself made me feel better.

    It also helped because my anxiety was so overwhelming that I would just cry and couldn't get my words out. All I had to do was hand over the pages and they would know everything. It also saved me from repeating myself as in the beginning I saw a lot of health professionals.

    Eventually they stopped letting me use them as an aid, but that was only when I was actually ready to talk.


  • Hi the newer ad's they use these days don't make you numb or 'mess with your mind'. If they do then you are on too strong a dose. They are designed to help raise the serotonin level in your brain so you will feel happier and stronger and more able to sort out your issues. They are often only needed short term. Counselling is also a good idea.

    Ad's aren't going to change you as a person at all. You will still be you. x

  • Thanks 😊 that really makes me feel better. I will definitely try to start taking my medication.

  • Hello, welcome

    With regard to your medications, you have nothing to be worried about most of the populations need to take some sort of medication. Sometimes you may suffer some negative effects, this can be normal and given time you will be more calm with possible less side effects.

    Your emotions and conditions will be sometimes affected this is part of the healing we all need to go through.

    Your GP is in partnership with you to look after your health concerns, He will not murder you He is in all intents and purposes looking after you and will help you recover.

    Many people with depression get better and some may have relapses throughout their lives. a short period on medications may help and the person and will lead a long and healthy life.

    Your GP may also wish you to see a CPN Nurse who will discuss your concerns and help you come to terms with your anxiety and depression. You will be given coping exercises to help you control your worries and fears.

    Generally you will be able to live a long life without any negativity you are concerned about

    Good Luck


  • Thank you 😊 I will make sure to speak to my gp, and I really hope she won't be too unhappy with me! But I guess I'll just have to wait and see!

  • You shouldn't be starting at 125 mg. Start 25 mg for a week or two then increase 25mg gradually over a period of time until you are taking 125 mg. Didn't your dr tell you this?

    We bow down to GP and Specialist medication advice. We cannot decide on medical doses or agreed treatment plans. Sorry I broke into your thread



  • I started at 25mg, I took them regularly and they made no difference. She slowly started increasing it and it's been more recently I've stopped taking them because I'm just too nervous.

  • O ok iv been on sertraline 150 mg for years and feel like my normal self. Maybe a little groggy when first started them but now I feel good nothing to get nervous about

    Please read policy SUGGESTION on your above post.


  • Hello

    Sorry for above inserts, I rather than take down threads I will include a suggestion until we get everything sorted

    Thank you


  • Sorry for my post

  • Hello ginalee

    Do not worry regarding your Post.

    We need to leave the dose of medications to the Patient GP or Specialist.

    I am trying to instruct without taking down a post.

    You keep contributing

    All the best


  • Very nicely done, Bob. Inserting your instruction right into the post or reply leaves no doubt that it will be seen. As always your response is informative as well as gracious. Pam

  • Hi. That amount of Serialise will not significantly change your mind or the way you are functioning but if you have con erns you must really go back to your GP and explain. There are many people who do not wish to go down the medication route for their emotional difficulties so tell your GP and maybe some sort of talking therapy can be arranged.

    I think your GP might want you to try the Sertaline for a while and maybe it is worth doing but there are side effects initially which you might not like.

    Please go and discuss all this but it's important that your GP knows what you are taking so that the proper care can be given. Best wishes .


You may also like...